Image displaying glucose levels in the blood.
Patient Resources

Hypoglycemia

January 23, 2022

Hypoglycemia is the term for low blood glucose (sugar). Glucose is produced from the food you eat and from the liver, which stores a form of glucose called glycogen. Glucose is the “fuel” that the brain and other parts of the body need to function properly. Patients with severe hypoglycemia may experience unconsciousness or seizures due to low blood sugar.  Severe hypoglycemia can be dangerous and must be treated promptly.

Symptoms of hypoglycemia include: Feeling shaky, sweaty, weak, headache, confusion, feeling like you may pass out, and feeling the heart racing.

Endocrine Connection

Diabetes is a disease in which blood glucose levels are too high. It is often treated with insulin—the hormone that helps move glucose from the bloodstream into body’s cells—or with medications that increase the body’s insulin production. If these treatments raise the insulin levels too high, blood glucose can drop too low. Hypoglycemia can also occur if you do not eat when you need to or as much as you need, or if you skip a meal, drink too much alcohol, or exercise more than usual.

The goal is to help a person recognize symptoms of hypoglycemia early on so they can take action sooner before the glucose drops too low. In some cases, if a person does not experience the symptoms of hypoglycemia this is called hypoglycemia unawareness. Hypoglycemia unawareness can occur in those patients with diabetes who live with chronically low blood glucose levels so the body stops having symptoms when it occurs. 

Elderly patients using insulin are at higher risk for hypoglycemia unawareness. The brain and body of those with hypoglycemia unawareness is accustomed to long-standing hypoglycemia, so their normal response to hypoglycemia is impaired. These people may function and live normally with blood glucose values in the 70's, and only experience symptoms of hypoglycemia when the glucose values drop into the 50's or below. People with hypoglycemia unawareness are at much greater risk of experiencing severe hypoglycemia. It is important to identify those who suffer from hypoglycemia unawareness and find a medication regimen for their diabetes which is safe for them and helps them to avoid low glucose levels.

As a family member, friend, or caregiver of someone with diabetes, sit down and talk with that person. Find out what their signs and symptoms are when they have low glucose and what you should do to help them. Find out at what glucose values they have when they gets the symptoms of hypoglycemia. If they are not experiencing any signs of hypoglycemia when their glucose levels are in the 60's, this can be life threatening and should be discussed with the doctor right away.  Encourage them to wear some type of diabetes identification bracelet or necklace. You should make sure that they have glucagon kit. Glucagon is a medication that can be used to increase the glucose if they become unconscious from hypoglycemia, it can be given as an injection or nasal spray. Family members and care givers should know where the glucagon is located.

The best way to avoid hypoglycemia is to test blood glucose regularly, eat meals and snacks on a regular schedule, follow the exercise plan suggested by diabetes health care team, and always take diabetes medications as recommended. If needed, eat or drink something before and/or during exercise. Ask your doctor if your diabetes medication can cause hypoglycemia. If it can, ask whether you need to take additional precautions. 

You can avoid hypoglycemia by being prepared. Be prepared to check blood glucose level regularly and especially when you have any symptoms of hypoglycemia. Be prepared to treat those symptoms by keeping glucose tablets or hard candies handy. Make sure family and friends are prepared to help if you show signs of low blood glucose. Also, you should wear a diabetes identification bracelet or necklace to ensure proper emergency care if you are unable to speak for self.

You should check blood glucose level before driving any vehicle or operating machinery to make sure it is in the normal range. This is especially important if you have repeated episodes of hypoglycemia or if you have trouble sensing when blood glucose is low. Despite how hard you may try, sometimes blood glucose levels may be low even if you have tried everything recommended by health care team. Remember to take it one day at a time and always try best.

Hypoglycemia can be mild, moderate, or severe. If blood glucose drops below normal (between 70 and 99 mg/dL), you may experience a variety of symptoms.

Mild: below 70 mg/dL

  • Hunger
  • Nervousness and shakiness
  • Sweating

 

Moderate: below 55 mg/dL

  • Dizziness
  • Sleepiness
  • Confusion
  • Difficulty speaking
  • Feeling anxious or weak

Severe: below 35-40 mg/dL

  • Seizure or convulsion
  • Loss of consciousness or coma

 


If you have diabetes and you have symptoms of hypoglycemia, check your blood glucose level right away. If it’s low, you should eat or drink something that will quickly raise blood sugar. For mild to moderate hypoglycemia, you need to consume 15 grams of carbohydrates, such as 4 glucose tablets, 5 or 6 pieces of candy, a cup of milk, 4 ounces of orange juice, or 6 ounces of regular (not diet) soda. Wait 15 minutes and retest blood glucose level. If it is still low, consume another 15 grams of carbohydrates.

If hypoglycemia is not corrected right away, it can quickly worsen. You may become very confused and unable to manage your condition. In severe cases, you may even lose consciousness, have a seizure, or go into a coma.

Close friends and relatives should be aware of condition and be taught how to recognize severe hypoglycemia and treat it quickly with an injection or nasal spray of glucagon (a hormone that raises blood glucose levels) if you are unconscious or unable to do so yourself. They will need to take you to the hospital or call for emergency assistance if:

  • Consciousness is affected
  • Confusion continues after treatment with glucagon
  • Blood glucose remains low despite eating carbohydrates or receiving glucagon

Non-diabetic hypoglycemia, a rare condition, is low blood glucose in people who do not have diabetes. Clinicians usually want to confirm non-diabetic hypoglycemia by verifying classic symptoms along with a low sugar level AND that these symptoms recover after eating sugar. There are two kinds of non-diabetic hypoglycemia, reactive hypoglycemia and fasting hypoglycemia. 

Reactive hypoglycemia

  • Occurs after eating, usually after high carbohydrate meals or snacks
  • Having pre-diabetes or being at risk for diabetes, can lead to trouble making the right amount of insulin
  • A history of stomach surgery, can make food pass too quickly into the small intestine
  • Rare enzyme deficiencies that make it hard for the body to break down food

Fasting hypoglycemia

  • Occurs overnight when not eating or when there is too much time between meals
  • Medicines, such as salicylates (such as aspirin), sulfa drugs (an antibiotic), pentamidine (to treat a serious kind of pneumonia), quinine (to treat malaria) can increase the risk of this
  • Alcohol, especially binge drinking may lower glucose levels
  • Serious illnesses, such as those affecting the liver, heart, or kidneys can cause low glucose
  • Low levels of certain hormones, such as cortisol, growth hormone, glucagon, thyroid hormone or epinephrine
  • Tumors, such as a tumor in the pancreas that makes insulin or a tumor that makes a similar hormone called IGF-II

For fasting hypoglycemia, you may have blood glucose checked every few hours during a fast lasting several days. 
For reactive hypoglycemia, you might have a test called a mixed-meal tolerance test (MMTT). For the MMTT, you first have a special drink containing protein, fats, and sugar. The drink raises blood glucose, causing the body to make more insulin. Then blood glucose level is checked a number of times over the next five hours.

Both tests check to see if blood glucose levels drop too low. Doctors might also check blood for insulin levels or other substances. Treatment depends on the cause of hypoglycemia. For example, if you have a tumor, you may need surgery. If medicine is causing hypoglycemia, you need to change medicines. For reactive hypoglycemia sometimes there are dietary modifications that can be made.

 
  • Can my diabetes medicines cause hypoglycemia?
  • If I get hypoglycemia, what should I do to bring my blood glucose level back to normal?
  • Do I need a prescription for glucagon?
  • What should I tell my friends and relatives about hypoglycemia?
  • What changes can I make to my diet or exercise plan to avoid hypoglycemia?
  • Should I see a diabetes educator?
  • Should I see an endocrinologist for my care?

Infographic on being prepared for hypoglycemia.

 

Endocrine Library >>

Last Updated:
Patient Resource

Find an Endocrinologist

Multiple doctors smiling
Our physician referral directory is comprised of over 6,500 members of the Society. The referral is updated daily with clinicians who are accepting new patients.
Patient Resource

Find an Endocrinologist

Our physician referral directory is comprised of over 6,500 members of the Society. The referral is updated daily with clinicians who are accepting new patients.

Back to top

Who We Are

For 100 years, the Endocrine Society has been at the forefront of hormone science and public health. Read about our history and how we continue to serve the endocrine community.